Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 265, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 12, 2007, 6:50 PM CDT for Taylor County, Iowa. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2007, 6:50 PM CDT (23:50 UTC)
- Expired
- Aug 12, 2007, 7:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Taylor County, IA
The radar
The Des Moines radar (KDMX), 141 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 7:00 PM CDT | TSTM WND GST 60 | 2 Nw Gravity, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 3:56 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3259 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 1117 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 122350
SVRDMX
IAC173-130045-
/O.NEW.KDMX.SV.W.0265.070812T2350Z-070813T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
650 PM CDT SUN AUG 12 2007
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TAYLOR COUNTY IN SOUTHWEST IOWA...
* UNTIL 745 PM CDT
* AT 649 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF
70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 15
MILES WEST OF LENOX TO 22 MILES WEST OF BEDFORD...OR ALONG A LINE
EXTENDING FROM 38 MILES NORTH OF MARYVILLE TO 22 MILES NORTHEAST OF
TARKIO...AND MOVING EAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
LENOX BY 710 PM CDT...
BEDFORD BY 720 PM CDT...
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
GO TO A BASEMENT OR SMALL INTERIOR ROOM. EXTENSIVE DAMAGE IS LIKELY.
EVACUATE MOBILE HOMES...AND SEEK SHELTER IN A STURDY BUILDING. SEVERE
STRAIGHT LINE WINDS CAN SOUND LIKE A TORNADO...AND PRODUCE SIMILAR
DAMAGE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR SOUTHERN IOWA.
LAT...LON 4058 9491 4073 9492 4074 9495 4090 9495
4091 9483 4091 9482 4090 9449 4058 9448
TIME...MOT...LOC 2350Z 273DEG 38KT 4090 9483 4070 9513
$$
KINNEY2 follow-up statements
000
WWUS53 KDMX 130009
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
709 PM CDT SUN AUG 12 2007
IAC173-130045-
/O.CON.KDMX.SV.W.0265.000000T0000Z-070813T0045Z/
TAYLOR IA-
709 PM CDT SUN AUG 12 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR TAYLOR COUNTY...
AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM LENOX TO NEW MARKET...OR ALONG A LINE
EXTENDING FROM 40 MILES NORTHEAST OF MARYVILLE TO 22 MILES NORTH OF
MARYVILLE...MOVING EAST AT 40 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
CLEARFIELD AND BEDFORD BY 715 PM CDT...
BLOCKTON BY 735 PM CDT...
LAT...LON 4058 9491 4073 9492 4074 9495 4090 9495
4091 9483 4091 9482 4090 9449 4058 9448
TIME...MOT...LOC 0009Z 279DEG 37KT 4086 9448 4066 9481
$$
COGIL000
WWUS53 KDMX 130047
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
748 PM CDT SUN AUG 12 2007
IAC173-130058-
/O.EXP.KDMX.SV.W.0265.000000T0000Z-070813T0045Z/
TAYLOR IA-
748 PM CDT SUN AUG 12 2007
...THE SEVERE THUNDERSTORM WARNING FOR TAYLOR COUNTY EXPIRED AT 745
PM CDT...
AT 744 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR SOUTHERN IOWA.
LAT...LON 4058 9491 4073 9492 4074 9495 4090 9495
4091 9483 4091 9482 4090 9449 4058 9448
TIME...MOT...LOC 0009Z 279DEG 37KT 4086 9448 4066 9481
$$
COGILWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 6:25 PM CDT, 25 minutes earlier.
Area forecast discussion, Aug 12, 6:25 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 625 PM CDT SUN AUG 12 2007 UPDATED AVIATION DISCUSSION .DISCUSSION... BOUNDARY HAS SLID THROUGH THE STATE AND INTO NORTHERN MISSOURI EARLY THIS AFTERNOON. SOME WEAK CAA BEHIND THE BOUNDARY HAS KEPT TEMPERATURES IN CHECK ACRS THE NORTH BUT LOW TO MID 90S STILL EXIST IN THE FAR SOUTH. MOISTURE POOLING NEAR THE BOUNDARY HAS KEPT DEWPOINTS IN THE MID 70S WITH HEAT INDICES HOLDING RIGHT AT 105 THIS AFTERNOON NEAR THE MISSOURI BORDER. OTHERWISE...CONVECTIVE SYSTEM IS PUSHING THROUGH NEBRASKA AND WL LIKELY FOLLOW INSTABILITY AXIS INTO SOUTHWEST IOWA LATER TODAY. OVERNIGHT CONCERN WL FOCUS ON PLACEMENT AND STRENGTH OF CONVECTION CURRENTLY IN NEBRASKA. GIVEN MLCAPES OF OVER 3000 J/KG...SOME SEVERE STORMS WILL CERTAINLY BE POSSIBLE...HOWEVER INSTABILITY IS LOCATED ONLY IN FAR SOUTHWESTERN PORTIONS OF THE CWA AND EXPECT THIS INITIAL CONVECTION TO MAINLY STAY SOUTH OF A KCIN-KLWD LINE. HOWEVER...WL CONTINUE TO SEE STRONG MOISTURE AND THERMAL ADVECTION INTO WESTERN IOWA OVERNIGHT WITH THE THREAT OF SOME CONVECTION REMAINING...PRIMARILY WEST OF I35. SOME RESIDUAL STORMS MAY CONTINUE INTO TUESDAY MORNING ACRS NORTH CENTRAL IOWA...HOWEVER CAP WL BE INCREASING DURING THE DAY WHICH SHOULD GRADUALLY END THE THREAT OF CONVECTION BY MIDDAY. TEMPS TO REBOUND NICELY AS THERMAL RIDGE BUILDS TOWARD THE STATE ALTHOUGH SOME CLDS MAY KEEP READINGS IN CHECK ACRS THE NORTH. NEXT SHORTWAVE IN FLOW WL PASS ACRS THE NORTHERN MIDWEST LATE MONDAY INTO EARLY TUESDAY. EXPECT CONVECTION TO IGNITE ACRS MN/WI MONDAY AFTERNOON AND DROP SOUTHEAST TOWARD NORTHEAST IOWA MONDAY NIGHT. THIS CONVECTION MAY GRAZE THE NORTHEAST PORTIONS OF THE CWA AND HAVE LEFT POPS IN ACRS THOSE LOCATIONS. REMAINDER OF THE FORECAST WL HAVE A BOUNDARY IN VICINITY OF THE STATE THROUGH NEXT WEEKEND. SOME COOLER AIR SHOULD INFILTRATE THE STATE BY MID TO LATE WEEK WITH THE THREAT OF THUNDERSTORMS DURING LATE AND OVERNIGHT PERIODS. HAVE DROPPED TEMPS SOME BY LATE IN THE WEEK BUT CONTINUED THE THREAT OF THUNDERSTORMS. && .AVIATION...13/00Z MAIN CONCERN EARLY ON IS STRONG BOWING THUNDERSTORM LINE THAT WILL MOVE ACROSS SRN IA BETWEEN 00Z AND 05Z. KDSM WILL HAVE THE POTENTIAL FOR WIND GUSTS IN EXCESS OF 50 KT BETWEEN 00Z AND 01Z...BUT CERTAINLY WILL HAVE A PERIOD OF LIFR/IFR CONDITIONS THROUGH 02Z WITH RA AND EMBEDDED TS UNTIL 03Z OR SO. KOTM WILL ALSO BE IN THE PATH OF THIS STRONG SYSTEM...BUT TSRA EXPECTED TO BE SLIGHTLY WEAKER WHEN IT GETS THERE. OTHERWISE...THERE IS A CHANCE OF TSRA DEVELOPING OVERNIGHT AND IMPACTING KFOD...KMCW AND KALO...BUT CONFIDENCE NOT HIGH ENOUGH TO MENTION MORE THAN PROB30 AT THIS POINT. SOME MVFR TO LIFR FOG LIKELY AT KDSM AND KOTM OVERNIGHT. VFR CONDITIONS FOR MONDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...FORSTER/20/14/4 MID/LONG TERM...COGIL AVIATION...MOYER
Hazardous weather outlook, Aug 12, 4:05 PM CDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 405 PM CDT SUN AUG 12 2007 IAZ057-058-070>075-081>086-092>097-131100- AUDUBON-GUTHRIE-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS- UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 405 PM CDT SUN AUG 12 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN IOWA...GENERALLY SOUTH OF INTERSTATE 80. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO SOUTHERN IOWA LATE THIS AFTERNOON AND EVENING. SOME STORMS MAY PRODUCE VERY STRONG STRAIGHT LINE WIND GUSTS AROUND 80 MPH AND HAIL AROUND ONE INCH IN DIAMETER. AN ISOLATED TORNADO IS ALSO POSSIBLE THROUGH EARLY EVENING...ESPECIALLY OVER EXTREME SOUTHWEST IOWA...ALONG AND SOUTHWEST OF A CORNING TO MOUNT AYR LINE. ADDITIONAL THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT WITH ISOLATED SEVERE WEATHER POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HOT WEATHER IS EXPECTED TO RETURN FOR TUESDAY. AFTERNOON HEAT INDICES WILL REACH 100 TO 108 DEGREES. THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT THROUGH THURSDAY. SOME OF THE STORMS MAY BE SEVERE AND ALSO PRODUCE LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING AND AGAIN OVERNIGHT. ACTIVATION MAY ALSO BE NEEDED FOR DURING THE PERIOD TUESDAY NIGHT THROUGH THURSDAY. IAZ004>007-015>017-023>028-033>039-044>050-059>062-131100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK- 405 PM CDT SUN AUG 12 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHERN IOWA...GENERALLY NORTH OF INTERSTATE 80. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS TONIGHT. THE THREAT FOR SEVERE WEATHER IS LOW...ALTHOUGH AN ISOLATED SEVERE STORM WITH 60 MPH WINDS AND PENNY SIZE HAIL CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HOT WEATHER IS EXPECTED TO RETURN FOR TUESDAY. AFTERNOON HEAT INDICES WILL REACH 95 TO 105 DEGREES. THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT AND WEDNESDAY. SOME OF THE STORMS MAY BE SEVERE AND ALSO PRODUCE LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TONIGHT...BUT MAY BE NEEDED FOR PORTIONS OF THE PERIOD TUESDAY NIGHT THROUGH WEDNESDAY. REV/KINNEY
In the hours before
Local storm report, Aug 12, 6:18 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
618 PM CDT SUN AUG 12 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM TSTM WND DMG 2 ESE KIMBALLTON 41.62N 95.03W
08/12/2007 AUDUBON IA TRAINED SPOTTER
6-8 INCH TREE LIMBS DOWN
&&
GFORSTERLocal storm report, Aug 12, 6:32 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
632 PM CDT SUN AUG 12 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 4 W CUMBERLAND 41.27N 94.95W
08/12/2007 CASS IA TRAINED SPOTTER
MEASURED WIND GUST 62 MPH
&&
GFORSTERLocal storm report, Aug 12, 6:50 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
650 PM CDT SUN AUG 12 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM TSTM WND GST ADAIR 41.50N 94.64W
08/12/2007 M58 MPH ADAIR IA MESONET
&&
GFORSTERThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:52 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 53 min |
| Aug 12, 5:55 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 50 min |
| Aug 12, 6:20 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 55 min |
| Aug 12, 6:28 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 47 min |
| Aug 12, 6:32 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 43 min |
| Aug 12, 6:43 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 32 min |
| Aug 12, 6:48 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison | 57 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.